3rd Optogenetics Australia Meeting

23rd-24th February, 2023

Alere - Registry Road, The Hub, Level 2 Bedford Park SA 5042, Flinders University

Sponsored by







Organisers: Nick Spencer, Wendy Imlach & Harald Janovjak

PROGRAM - 3rd Optogenetics Australia Meeting

23rd-24th February, 2023 - Flinders University, Bedford Park, South Australia

Thursday, February 23rd, 2023

9:10am Welcome and Acknowledgement of Country

Nick Spencer (Flinders University)

SESSION 1 - Non-Neuronal Optogenetics

Chair: John Lin (University of Tasmania)

9.15am Keynote lecture (virtual): **Chandra Tucker** (University of Colorado, USA)

Short invited talks (10 min talks, 5 min questions)

9:45am Cedric Bardy (SAHMRI, Flinders University)

"Electrophysiology of human neuronal models"

10.00am Jessica Greaney (Monash University)

"Optogenetically-controlled microtubule organisation in pluripotent cells"

DATA BLITZ (5 min talks, no questions)

10.20am Christina Gangemi (Monash University)

"Optical approaches to promote beta cell regeneration"

10.25am **Dmitry Ovhinnikov** (Florey Institute, Victoria)

"Development of a live calcium reporter toolset for use in human pluripotent stem cell-based models"

10.30am Anna Leopold (University of Helsinki)

"Engineering receptor tyrosine kinases activated with far-red light: a generalized approach"

10.35am Morning tea

SESSION 2 - Neuronal Optogenetics

Chair: Brett Graham (The University of Newcastle)

11:00am Invited Talk: Lucy Palmer (The Florey Institute)

"Probing and manipulating neural activity during sensory association"

Short invited talks (10 min talks, 5 min questions):

11:30am Lindsea Booth (The Florey Institute)

"Optogenetic control of vagal efferents in sheep"

11.45am **Bowen Dempsey** (Macquarie University)

"Genetic dissection of oromotor circuits"

12.00pm Rachael Richardson (Bionics Institute)

"Hybrid (electrical and optogenetic) stimulation"

DATA BLITZ (5 min talks, no questions)

12.15pm **Tyler Brown** (University of Newcastle)

"Using optogenetics to study mouse spinal projection neurons: connecting the superficial and deep dorsal horns"

12.20pm **Chi Kin Ip** (Garvan Institute)

"Optogenetic activation of the lateral habenula Npy1r circuit control palatable food Consummatory Behaviour"

12.25pm **Asheeta Prasaad** (University of Sydney)

"Bidirectional Optogenetic Modulation of the Subthalamic Nucleus in a Rodent Model of Parkinson's Disease"

12.30pm Lunch

SESSION 3 - Novel Techniques in Neurogenetics

Chair: Youichirou Ootsuka (Flinders University)

1.30pm Keynote lecture: **Akihiro Yamanaka** (Nagoya University, Japan)

"Optogenetic intervention reveals physiological role of orexin neurons activity in sleep/wakefulness regulation"

Short invited talks:

Chair: Nick Spencer

2:00pm Andrew Efimov (Northwestern University, USA)

"Wireless optogenetic tool development for visceral organs"

2.15pm Marie-Eve Paquet (Laval University, Canada)

"Novel viral engineering approaches for the development of optogenetic tools"

2:30pm Alex Reichenbach (Monash University)

"Optogenetic control of AGRP neurons to teach avoidance behaviour"

2:45pm Itia Favre-Bulle (University of Queensland)

"Development of novel optogenetic control of zebrafish"

DATA BLITZ (5 min talks, no questions)

3:05pm Chantel Mastos (Monash University)

"Developing an optogenetic system to shine a light on intracellular GPCR signalling"

3:10pm **Elise Ajay** (Bionics Institute, Melbourne)

"Opsin kinetics impacts the temporal precision of auditory nerve responses to combined optogenetic and electrical stimulation"

3:15pm Afternoon tea

Chair: **Yves De Koninck** (Laval University, Canada)

3:35pm Keynote lecture (virtual): **Alexander Gottschalk** (Goethe U., Germany)

"Optogenetic voltage clamp and optical analysis of electrical signaling in

neural circuits driving behaviour"

4.15pm Conclusion of presentations

6.00pm Conference dinner in Glenelg, SA ("Luciano's on the Marina")

Friday, February 24th, 2023

Chair: **Nick Spencer** (Flinders University)

9:30am Invited Talk: **Guosong Hong** (Stanford University, USA)

"Seeing the sound: new optical and ultrasound methods for

neuroscientists"

SESSION 4 - Application of Latest Techniques in Neurogenetics I

Chair: Wendy Imlach (Monash University)

10:00am Invited talk: Yves De Koninck (Laval University, Canada)

"Probing primary afferent terminal physiology by optogenetic sensors" and "Microoptrodes for single cell optogenetics in vivo"

Short invited talks (10 min talk, 5 min questions):

10:35am **Elena Bagley** (University of New South Wales)

"Endogenous opioids control amygdala neural circuits and learning during opioid withdrawal"

10:50am Aung Aung Kywe Moe (The University of Melbourne)

"Characterization of mouse airway innervation with optogenetic vagal stimulation and neuroanatomical investigation"

11:05am Jing Feng (Shanghai Institute of Materia Medica, China)

"Optogenetic control of skin afferents"

11.20am **Joanna Yau** (University of New South Wales)

"Temporal, cell-type and projection specific targeting of BLA neuronal subtypes during fear learning"

11.35pm **David Tsai** (University of New South Wales)

"Nanoscale and microelectronic tools for multi-scale neuroscience and sensory therapeutics"

DATA BLITZ (5 min talks, no questions)

11.55am Fiona Knapman (Neura, University of New South Wales)

"Direct optogenetics for obstructive sleep apnea"

12:00pm **Ajmal Azees** (Bionics Institute, Melbourne)

"Optogenetic and Electrical Stimulation: Comparison of Spread of Activation and Interaction between Channels in the Mouse Cochlea"

SESSION 5 - Application of Latest Techniques in Neurogenetics II

Chair: Harald Janovjak (Flinders University)

1.10pm Invited Talk: **Richard Kramer** (University of California, Berkley, USA) "New strategies for preserving and reviving sight in retinal degeneration"

Short invited talks (10 min talk, 5 min questions): Chair: **Stuart Mazzone** (University of Melbourne)

1:45pm **Stuart McDougall** (Florey Institute, Australia)

"Using optogenetics to define how vagal signals modulate interoceptive linked behaviour"

2:0pm Youichirou Ootsuka (Flinders University, Australia)

"The role of serotonin and dopamine systems in autonomic physiological function"

2:15pm **Philip Ryan** (Florey Institute, Victoria)

"Feeding signals inhibit fluid-satiation signals in the parabrachial nucleus to increase intake of highly palatable, caloric solutions"

DATA BLITZ (5 min talks, no questions)

2:30pm Rebecca Power (University of Sydney)

"Neuronal Circuits Linking Pain and Wakefulness"

2:35pm **Mathew Kenna** (University of Queensland)

"Optogenetic manipulation of fear engrams provides insights into memory consolidation"

2:40pm **Lincon Stamp** (University of Melbourne)

"Cell therapy for the gut – using optogenetics to demonstrate functional integration of new nerves"

2:45pm Afternoon tea

3.15pm Keynote Lecture: **Ofer Yizhar** (Weizmann Institute, Israel)

Chair: Harald Janoviak (Flinders University)

"Optogenetic control of long-range neural communication"

4:00pm Conclusion of presentations

4.15pm Group photo

4:20pm South Australian Wine & Canapes,

Best Talk Award (announced by Wendy Imlach)